Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 186, NWS Aberdeen, SD

September 4, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 4, 2012, 5:53 PM CDT for 4 counties in South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 5:53 PM CDT (22:53 UTC)
Expired
Sep 4, 2012, 6:28 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:08 PM CDTHAIL 14 Nw West Bend Rec Area, SDHAIL LASTED ABOUT 5 MINUTES
Sep 4, 6:21 PM CDTHAIL 14 Nw West Bend Rec Area, SDHAIL LASTED ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS53 KABR 042253
SVRABR
SDC065-069-085-117-042345-
/O.NEW.KABR.SV.W.0186.120904T2253Z-120904T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  EXTREME NORTH CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  EXTREME SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JOE CREEK REC AREA...OR 15 MILES NORTHWEST OF LOWER BRULE...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST BEND REC AREA AROUND 600 PM CDT...
  STEPHAN AROUND 640 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4413 9989 4422 9994 4446 9963 4420 9939
      4419 9945 4420 9957 4418 9957
TIME...MOT...LOC 2254Z 246DEG 18KT 4421 9980
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
2 follow-up statements
617 
WWUS53 KABR 042316
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT TUE SEP 4 2012

SDC117-042327-
/O.CAN.KABR.SV.W.0186.000000T0000Z-120904T2345Z/
STANLEY SD-
616 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN STANLEY
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4424 9982 4442 9960 4441 9958 4421 9940
      4419 9944 4420 9955 4418 9972
TIME...MOT...LOC 2317Z 244DEG 21KT 4425 9963

$$

SDC065-069-085-042345-
/O.CON.KABR.SV.W.0186.000000T0000Z-120904T2345Z/
LYMAN SD-HYDE SD-HUGHES SD-
616 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HUGHES...SOUTHWESTERN HYDE AND EXTREME NORTH CENTRAL LYMAN COUNTIES
UNTIL 645 PM CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF WEST BEND REC AREA...OR 12 MILES NORTH OF LOWER BRULE...
MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEPHAN AROUND 635 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4424 9982 4442 9960 4441 9958 4421 9940
      4419 9944 4420 9955 4418 9972
TIME...MOT...LOC 2317Z 244DEG 21KT 4425 9963
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
525 
WWUS53 KABR 042328
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT TUE SEP 4 2012

SDC065-069-085-042339-
/O.CAN.KABR.SV.W.0186.000000T0000Z-120904T2345Z/
LYMAN SD-HYDE SD-HUGHES SD-
628 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUGHES...
SOUTHWESTERN HYDE AND EXTREME NORTH CENTRAL LYMAN COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4424 9982 4442 9960 4441 9958 4421 9940
      4419 9944 4420 9955 4418 9972
TIME...MOT...LOC 2329Z 244DEG 21KT 4428 9954

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:32 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 4, 3:32 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CURRENT WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE ENERGY WORKING
ITS WAY INTO CENTRAL MONTANA. SURFACE OBS INDICATE A WEAK LOW HAS
DEVELOPED ACROSS WESTERN SOUTH DAKOTA. SURFACE OBS ALSO INDICATE
VERY DRY AIR ACROSS WESTERN SOUTH DAKOTA...WITH KMBG AND KPIR
DEWPOINTS IN THE 30S AND RELATIVE HUMIDITY VALUES IN THE TEENS.
FORTUNATELY FOR FIRE WEATHER CONCERNS...WINDS SPEEDS ARE MAINLY
STAYING BELOW 10 MPH IN OUR AREA.

THE SHORTWAVE ENERGY AND ASSOCIATED COLD FRONT WILL DROP OUT OF
MONTANA INTO THE DAKOTAS LATE THIS AFTERNOON AND TONIGHT. Q-VECTOR
AND FRONTOGENESIS FIELDS INDICATE PRETTY STRONG FORCING AS THIS
SYSTEM WORKS ITS WAY INTO THE REGION. THE LIMITING FACTOR IS GOING
TO BE MOISTURE. SOUNDINGS INDICATE SOME MID LEVEL MOISTURE...BUT
IT IS VERY DRY AT THE SURFACE. NAM ML CAPE VALUES ARE TOPPING OUT
AT 50 TO 100 J/KG. WHILE THERE IS ABOUT 50 KTS OF 0-6 KM
SHEAR...THE HIGH VALUES MAY ACTUALLY INHIBIT THE ABILITY OF
THUNDERSTORMS TO SUSTAIN THEMSELVES GIVEN THE LOW BUOYANCY VALUES.
THE BEST CHANCE FOR STRONG STORMS TO DEVELOP WILL LIKELY BE SOUTH
AND EAST OF THIS CWA...HOWEVER AN ISOLATED STORM IS STILL POSSIBLE
ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT.
STRONG WIND GUSTS MAY BE OF CONCERN WITH ANY THUNDERSTORMS GIVEN
THE DRY AIR INVERTED V SOUNDINGS.

COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS WILL OCCUR BEHIND
THE FRONT. HIGH TEMPERATURES WILL ONLY RISE INTO THE 70S ACROSS THE
REGION WEDNESDAY.

ANOTHER SHORTWAVE AND COLD FRONT WILL INFLUENCE THE REGION LATE
THURSDAY AND FRIDAY. IT APPEARS THERE MAY BE MORE OF A CHANCE FOR
WIDESPREAD RAIN SHOWERS WITH THIS SYSTEM AS LITTLE TO NO CAPE
WILL BE AVAILABLE. MODELS STILL HAVE A LITTLE WORK TO DO WITH THE
TIMING AND POSITION OF THIS SYSTEM HOWEVER.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH A COOL DOWN FOR
FRIDAY AS A LARGE COOL CANADIAN HIGH PRESSURE AREA DROPS INTO THE
REGION. FRIDAY'S TEMPERATURES WILL DEFINITELY BE FALL-LIKE WITH 85H
TEMPERATURES COOLING TO +5 TO +11C ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. THUS...EXPECT HIGHS ONLY IN THE MID 60S TO THE LOWER
70S ACROSS THE CWA. SHOULD ALSO HAVE A LOT OF COLD AIR CU ON FRIDAY.
IT WILL WARM SOME INTO SATURDAY AS THE MODELS SHOW THE HIGH
PRESSURE AREA ONLY BUILDING SLOWLY SOUTH AND EAST THROUGH
SATURDAY. HIGHS ON SATURDAY WITH PLENTY OF SUNSHINE WILL BE MOSTLY
IN THE 70S. AS THE SURFACE HIGH PRESSURE AREA CONTINUES TO BUILD
SOUTH AND EAST AND THE PRESSURE GRADIENT TIGHTENS UP ACROSS THE
REGION...SOUTH WINDS WILL BE ON THE INCREASE THROUGH SUNDAY
EVENING. THESE WILL BRING IN WARMER AIR FOR SUNDAY WHICH WILL
REMAIN INTO MONDAY. HIGHS ARE EXPECTED TO BE IN THE UPPER 70S TO
THE MID 80S FOR BOTH SUNDAY AND MONDAY. THE MODELS AGREE CLOSELY
ON BRINGING A PACIFIC FRONTAL BOUNDARY ACROSS THE REGION MONDAY
AFTERNOON THROUGH TUESDAY MORNING. LEFT IT DRY AT THIS TIME FOR
MONDAY THROUGH TUESDAY AS THE COLD FRONT PASSES THROUGH.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR MID AND HIGH LEVEL CLOUDS WILL SLOWLY INCREASE FROM THE
NORTHWEST THROUGH THIS AFTERNOON AND EVENING AS A SHORT WAVE
TROUGH DROPS INTO THE REGION. AT THE SURFACE...A COLD FRONT WILL
ALSO PUSH THROUGH INCREASING THE WINDS FROM THE NORTHWEST THIS
EVENING THEN FALLING OFF OVERNIGHT. THERE WILL ALSO BE SOME SHOWERS
AND THUNDERSTORMS DEVELOP THIS EVENING AND MAY AFFECT ABR AND ATY.
THE MID AND HIGH LEVEL CLOUDS WILL MOVE EAST FOR WEDNESDAY WITH
SOME VFR MIXING CU LAYER CLOUDS WITH CONTINUED NORTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 4, 4:07 AM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT TUE SEP 4 2012

SDZ003-015-033-045-048-050915-
CORSON-DEWEY-STANLEY-JONES-LYMAN-
407 AM CDT TUE SEP 4 2012 /307 AM MDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITY VALUES BELOW 20 PERCENT IN COMBINATION WITH
LIGHT WINDS WILL PRODUCE VERY HIGH GRASSLAND FIRE DANGER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-034>037-051-050915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO-
407 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:43 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.